Self-determined probability-weighted moments method and its application to various distributions

Haktanir T.

JOURNAL OF HYDROLOGY, vol.194, pp.180-200, 1997 (Journal Indexed in SCI) identifier identifier

  • Publication Type: Article / Article
  • Volume: 194
  • Publication Date: 1997
  • Doi Number: 10.1016/s0022-1694(96)03206-4
  • Title of Journal : JOURNAL OF HYDROLOGY
  • Page Numbers: pp.180-200


It is proposed that the non-exceedence probability of an element in a sample series needed for estimation of a probability-weighted moment (PWM) be computed using the distribution itself instead of a plotting position formula (PPF). Numerical values for the parameters of the distribution can be determined in such a way that they will satisfy the formulae relating the parameters to the PWMs when the PWMs are initially estimated using the probabilities computed by the distribution with those parameters. This approach eliminates usage of any PPF and enables a more rigorous estimation of the PWMs in the method of PWMs. Formulation and solution algorithms of the proposed method for some distributions used in flood frequency analysis are presented with numerical examples.